[Skip to Content]
[Skip to Content Landing]
Article
July 1990

Fixed-Drug Eruption due to Dextromethorphan

Author Affiliations

Department of Dermatology Helsinki University Central Hospital Snellmaninkatu 14 00170 Helsinki, Finland

Arch Dermatol. 1990;126(7):970-971. doi:10.1001/archderm.1990.01670310134030
Abstract

To the Editor.—  Fixed-drug eruption (FDE) is a common cutaneous reaction caused by a variety of drugs.1-2 In many cases, the causative agent is confirmed by the patient's history; however, in some uncertain cases, oral challenge2 or topical testing3 is useful.Dextromethorphan (dextromethorphan hydrobromide; D-3-methoxymorphinan) acts centrally by elevating the threshold for coughing. It is widely used, both alone and in combination with other compounds. As far as we know, no FDE or other skin reactions to dextromethorphan have been reported.

Report of a Case.—  Since 1985, a healthy 45-year-old woman had been using antitussive drugs containing dextromethorphan (Extuson and Resilar) for two or three periods of 2 to 3 weeks a year. In March 1989, after taking dextromethorphan (Extuson [30 mg]) she developed an erythematous patch, 3 cm in diameter, on her right upper arm. In the center of the patch there was a blister, 2

First Page Preview View Large
First page PDF preview
First page PDF preview
×